Alert archive / Alabama / Wind Advisories in 2025
Wind Advisory 5, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Mar 18, 2025, 12:55 PM CDT for 16 counties in Alabama. It took effect at Mar 19, 2025, 10:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2025, 12:55 PM CDT (17:55 UTC)
- In effect from
- Mar 19, 2025, 10:00 AM CDT
- Expired
- Mar 19, 2025, 10:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, St. Clair County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 62 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2381 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
571 WWUS74 KBMX 181755 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1255 PM CDT Tue Mar 18 2025 ALZ011>015-017>020-024-026-190600- /O.NEW.KBMX.WI.Y.0005.250319T1500Z-250320T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Jefferson-St. Clair- Including the cities of Sulligent, Anniston, Double Springs, Hoover, Hamilton, Pell City, Oneonta, Birmingham, Moody, Jasper, Centre, Fayette, Vernon, and Gadsden 1255 PM CDT Tue Mar 18 2025 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM CDT WEDNESDAY... * WHAT...South winds 15 to 25 mph with gusts up to 35 mph expected. * WHERE...Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson, Lamar, Marion, St. Clair, Walker, and Winston Counties. * WHEN...From 10 AM to 10 PM CDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 16
4 follow-up statements
025 WWUS74 KBMX 190320 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1020 PM CDT Tue Mar 18 2025 ALZ011>015-017>020-024-026-191300- /O.CON.KBMX.WI.Y.0005.250319T1500Z-250320T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Jefferson-St. Clair- Including the cities of Centre, Gadsden, Birmingham, Double Springs, Moody, Jasper, Oneonta, Hoover, Vernon, Hamilton, Anniston, Pell City, Fayette, and Sulligent 1020 PM CDT Tue Mar 18 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM CDT WEDNESDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph expected. * WHERE...Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson, Lamar, Marion, St. Clair, Walker, and Winston Counties. * WHEN...From 10 AM to 10 PM CDT Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 08
109 WWUS74 KBMX 190556 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1256 AM CDT Wed Mar 19 2025 ALZ011>015-017>020-024-026-191800- /O.CON.KBMX.WI.Y.0005.250319T1500Z-250320T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Jefferson-St. Clair- Including the cities of Anniston, Fayette, Moody, Centre, Hoover, Oneonta, Jasper, Gadsden, Double Springs, Pell City, Sulligent, Vernon, Hamilton, and Birmingham 1256 AM CDT Wed Mar 19 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING... * WHAT...South winds 10 to 20 mph with gusts up to 30 mph expected. * WHERE...Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson, Lamar, Marion, St. Clair, Walker, and Winston Counties. * WHEN...From 10 AM this morning to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$
291 WWUS74 KBMX 190818 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 318 AM CDT Wed Mar 19 2025 ALZ022-023-030>032-191800- /O.EXA.KBMX.WI.Y.0005.250319T1500Z-250320T0300Z/ Pickens-Tuscaloosa-Sumter-Greene-Hale- Including the cities of Moundville, Carrollton, Tuscaloosa, Livingston, Greensboro, and Eutaw 318 AM CDT Wed Mar 19 2025 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING... * WHAT...South winds 10 to 20 mph with gusts up to 35 mph expected. * WHERE...Greene, Hale, Pickens, Sumter, and Tuscaloosa Counties. * WHEN...From 10 AM this morning to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ ALZ011>015-017>020-024-026-191800- /O.CON.KBMX.WI.Y.0005.250319T1500Z-250320T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Jefferson-St. Clair- Including the cities of Anniston, Fayette, Moody, Centre, Hoover, Oneonta, Jasper, Gadsden, Double Springs, Pell City, Sulligent, Vernon, Hamilton, and Birmingham 318 AM CDT Wed Mar 19 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING... * WHAT...South winds 10 to 20 mph with gusts up to 30 mph expected. * WHERE...Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson, Lamar, Marion, St. Clair, Walker, and Winston Counties. * WHEN...From 10 AM this morning to 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$
337 WWUS74 KBMX 191521 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1021 AM CDT Wed Mar 19 2025 ALZ011>015-017>020-022>024-026-200400- /O.NEW.KBMX.FZ.A.0001.250321T0600Z-250321T1300Z/ /O.CON.KBMX.WI.Y.0005.000000T0000Z-250320T0300Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Pickens-Tuscaloosa-Jefferson-St. Clair- Including the cities of Jasper, Vernon, Hoover, Anniston, Moody, Oneonta, Centre, Tuscaloosa, Birmingham, Pell City, Fayette, Double Springs, Hamilton, Gadsden, Carrollton, and Sulligent 1021 AM CDT Wed Mar 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...For the Wind Advisory, south winds 15 to 25 mph with gusts up to 35 mph. For the Freeze Watch, sub-freezing temperatures as low as 28 possible. * WHERE...Blount, Calhoun, Cherokee, Etowah, Fayette, Jefferson, Lamar, Marion, Pickens, St. Clair, Tuscaloosa, Walker, and Winston Counties. * WHEN...For the Wind Advisory, until 10 PM CDT this evening. For the Freeze Watch, from late Thursday night through Friday morning. * IMPACTS...Gusty winds will blow around unsecured objects. Trees could be blown down and a few power outages may result. Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in ground sprinkler systems should drain them and cover above ground pipes to protect them from freezing. && $$ ALZ030>032-200300- /O.CON.KBMX.WI.Y.0005.000000T0000Z-250320T0300Z/ Sumter-Greene-Hale- Including the cities of Greensboro, Livingston, Eutaw, and Moundville 1021 AM CDT Wed Mar 19 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 35 mph expected. * WHERE...Greene, Hale, and Sumter Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ ALZ021-025-027>029-200400- /O.NEW.KBMX.FZ.A.0001.250321T0600Z-250321T1300Z/ Cleburne-Shelby-Talladega-Clay-Randolph- Including the cities of Alabaster, Ashland, Sylacauga, Heflin, Columbiana, Roanoke, Talladega, and Pelham 1021 AM CDT Wed Mar 19 2025 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures as low as 26 possible. * WHERE...Clay, Cleburne, Randolph, Shelby, and Talladega Counties. * WHEN...From late Thursday night through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in ground sprinkler systems should drain them and cover above ground pipes to protect them from freezing. && $$ 16
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 18, 11:58 AM CDT, 57 minutes earlier. Its key messages:
- Issued at 1155 AM CDT TUE MAR 18 2025
- Low chance (5-15%) at seeing some large hail and strong winds Wednesday afternoon into Wednesday night across the western half of the Central Alabama.
- Medium to high (50-80%) chances of a freeze in far northern portions of Central Alabama Friday morning.
Area forecast discussion, Mar 18, 11:58 AM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1158 AM CDT Tue Mar 18 2025 ...New KEY MESSAGES, SHORT TERM, AVIATION... .KEY MESSAGES... Issued at 1155 AM CDT TUE MAR 18 2025 - Low chance (5-15%) at seeing some large hail and strong winds Wednesday afternoon into Wednesday night across the western half of the Central Alabama. - Medium to high (50-80%) chances of a freeze in far northern portions of Central Alabama Friday morning. && .SHORT TERM... (This afternoon through Wednesday Night) Issued at 1155 AM CDT TUE MAR 18 2025 Quiet weather across the area through tonight. Winds will increase the rest of the afternoon as we begin to mix out. Not as cold overnight as southerly winds are providing a little bit extra moisture into the region. A cold front will move toward the area tomorrow afternoon. In response winds will increase substantially across the area with the highest in the north and west through the afternoon and into the evening hours. A Wind Advisory will likely be needed later this afternoon for Wednesday afternoon. Ahead of the front, temperatures will warm up nicely into the upper 70s to low 80s. As we heat up ahead of the front, rain chances will increase as well, especially west. Have included high chance PoPs at this time Wednesday afternoon and higher chances into the evening hours. As the front moves through there will be just enough instability to generate a few strong to marginally severe storms in the western half of the area. Right now the biggest concerns will be quarter sized hail and damaging winds for the western half of the area from 2 PM until Midnight. 16 Previous short-term discussion: (Today through Wednesday Night) Issued at 110 AM CDT TUE MAR 18 2025 Upper-level ridging will continue to slide into the southeast today, allowing for dry and warm conditions to spread across the region. Afternoon highs will rebound into the mid to upper-70s, before climbing into the upper-70s and low-80s by Monday. Overnight lows will slightly rebound as well, with lows generally ranging in the mid to upper-40s. However, by Wednesday morning, the upper-level pattern will begin to shift, as another deep trough and low pressure moves through the Midwest. Shower and thunderstorms chances will increase in our western zones by Wednesday afternoon, and keep increasing into the overnight hours. Given the lack of moisture depth ahead of this cold front, and steeper mid-level lapse rates, a few of these thunderstorms could be severe. Large hail appears to be the main threat given the ingredients, but damaging winds can not be ruled out. /44/ && .LONG TERM... (Thursday through next Monday) Issued at 224 AM CDT TUE MAR 18 2025 A very progressive pattern will remain in place through the long term forecast period. Thursday will be a raw day with breezy northwest winds and wraparound cloudiness, with very low chances of wraparound showers or drizzle in the northeast counties. Winds will die down overnight as a surface high moves directly overhead, setting up fairly ideal radiational cooling conditions Thursday night. Went a little below NBM for low temperatures, with a freeze expected in the typically cooler northern counties, and fairly widespread frost elsewhere. Temperatures will begin to rebound on Friday as southwest winds develop ahead of the next shortwave and surface low moving from the Central Plains to the Midwest. The associated cold front will move into the area late Friday night into Saturday, but the system will be moisture starved. Ensemble guidance indicates only low (20%) rain chances at most in our northwest late Friday night. The front stalls across the area on Saturday with temperatures trending warmer given the westerly winds. Yet another shortwave moves into the Midwest Sunday in WNW flow aloft. This front will have more moisture aloft to work with as it moves in Sunday night, resulting in high (60-80%) rain chances. Low-level moisture return will be lacking this far east, with only low ensemble probabilities of dew points reaching 62F in our southwest counties. Therefore instability and associated severe weather potential appear low at this time, but will keep an eye on it given cold temperatures/steep lapse rates aloft. 32/JDavis && .AVIATION... (18Z TAFS) Issued at 1155 AM CDT TUE MAR 18 2025 VFR conditions can be expected over the next 18 to 24 hours for most sites. We will begin to see some low clouds work into TCL after 12z, so included those with this update. Winds will also increase after 15z on Wednesday with some gusts up to 25 kts at times. Even stronger winds will be possible just outside of this TAF cycle. 16 && .FIRE WEATHER... Fire danger will be somewhat elevated this afternoon with RH values dropping below 25 percent for a few hours across the southeast half of Central Alabama. 20ft winds will be out of the south to southwest at 5 to 10 mph. RH values will slightly rebound into Wednesday, especially across the west, but will still drop into the 25 to 30 percent east. 20 ft winds will increase as well out of the southwest at 15 to 20 mph with strong gusts as well. Light to moderate showers and a few stronger storms move through Wednesday night along a cold front. Min RH values will drop once more into Thursday and Friday behind the front. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 76 39 78 42 / 0 0 10 90 Anniston 76 41 79 44 / 0 0 10 90 Birmingham 76 48 79 43 / 0 0 10 90 Tuscaloosa 77 49 80 43 / 0 0 20 90 Calera 76 46 80 43 / 0 0 10 90 Auburn 75 43 80 49 / 0 0 0 90 Montgomery 78 44 83 47 / 0 0 0 90 Troy 78 44 83 49 / 0 0 0 80 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....32 AVIATION...16
Hazardous weather outlook, Mar 18, 12:53 PM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1253 PM CDT Tue Mar 18 2025 ALZ011>015-017>050-192100- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1253 PM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to severe storms will possible after 2 PM Wednesday afternoon through Midnight Wednesday night across the western half of Central Alabama. Damaging winds and large hail will be possible. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed from Wednesday afternoon through Wednesday night.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.